Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The Runge-Kutta local projection discontinuous Galerkin finite element method for conservation laws. IV. The multidimensional case


Authors: Bernardo Cockburn, Suchung Hou and Chi-Wang Shu
Journal: Math. Comp. 54 (1990), 545-581
MSC: Primary 65M60; Secondary 35L65, 65N30
DOI: https://doi.org/10.1090/S0025-5718-1990-1010597-0
MathSciNet review: 1010597
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the two-dimensional version of the Runge-Kutta Local Projection Discontinuous Galerkin (RKDG) methods, already defined and analyzed in the one-dimensional case. These schemes are defined on general triangulations. They can easily handle the boundary conditions, verify maximum principles, and are formally uniformly high-ordrr accurate. Preliminary numerical results showing the performance of the schemes on a variety of initial-boundary value problems are shown.


References [Enhancements On Off] (What's this?)

  • [1] C. Bardos, A. Y. LeRoux and J. C. Nedelec, First order quasilinear equations with boundary conditions, Comm. Partial Differential Equations 4 (1979), 1017-1034. MR 542510 (81b:35052)
  • [2] J. B. Bell, C. N. Dawson, and G. R. Shubin, An unsplit, higher-order Godunov method for scalar conservation laws in multiple dimensions, J. Comput. Phys. 74 (1988), 1-24.
  • [3] G. Chavent, B. Cockburn, G. Cohen, and J. Jaffré, A discontinuous finite element method for nonlinear hyperbolic equations, Innovative Numerical Methods in Engineering (Proc. 4th Internat. Sympos. (Georgia Institute of Technology, Atlanta, Georgia), Springer-Verlag, 1986, pp. 337-342.
  • [4] P. G. Ciarlet, The finite element method for elliptic problems, North-Holland, Amsterdam, 1975. MR 0520174 (58:25001)
  • [5] B. Cockburn and C.-W. Shu, The Runge--Kutta local projection $ {P^1}$ discontinuous Galerkin finite element method for scalar conservation laws, Institute for Mathematics and its Applications Preprint Series # 388, Univ. of Minnesota (1988); Proceedings of First National Fluid Dynamics Congress, Cincinnati, Ohio, July 24-28, 1988; to appear in $ {{\text{M}}^2}{\text{AN}}$.
  • [6] -, TVB Runge--Kutta local projection discontinuous Galerkin finite element method for conservation laws II: General framework, Math. Comp. 52 (1989), 411-435. MR 983311 (90k:65160)
  • [7] B. Cockburn, S.-Y. Lin, and C.-W. Shu, TVB Runge--Kutta local projection discontinuous-Galerkin finite element method for conservation laws III: One-dimensional systems, J. Comput. Phys. 84 (1989), 90-113. MR 1015355 (90k:65161)
  • [8] B. Cockburn, Quasimonotone schemes for scalar conservation laws, I, SIAM J. Numer. Anal. 26 (1989), 1325-1341. MR 1025091 (91b:65106)
  • [9] -, Quasimonotone schemes for scalar conservation laws, II, SIAM J. Numer. Anal. 27 (1990), 247-258. MR 1034933 (91b:65107)
  • [10] -, Quasimonotone schemes for scalar conservation laws, III, SIAM J. Numer. Anal. 27 (1990), 259-276.
  • [11] M. Crandall and A. Majda, Monotone difference approximations for scalar conservation laws, Math. Comp. 34 (1980), 1-21. MR 551288 (81b:65079)
  • [12] E. Giusti, Minimal surfaces and functions of bounded variation, Birkhäuser, Basel, 1984. MR 775682 (87a:58041)
  • [13] J. Goodman and R. LeVeque, On the accuracy of stable schemes for 2D scalar conservation laws, Math. Comp. 45 (1985), 15-21. MR 790641 (86f:65149)
  • [14] A. Harten, On a class of high-resolution total-variation-stable finite-difference schemes, SIAM J. Numer. Anal. 21 (1984), 1-23. MR 731210 (85f:65085)
  • [15] -, Preliminary results on the extension of ENO schemes to two-dimensional problems, in Proceedings of the International Conference on Hyperbolic Problems, Saint-Etienne, January 1986.
  • [16] -, ENO schemes with subcell resolutions, J. Comput. Phys. 83 (1989), pp. 148-184. MR 1010163 (90i:76010)
  • [17] A. Harten and S. Osher, Uniformly high-order accurate nonoscillatory schemes, I, SIAM J. Numer. Anal. 24 (1987), 279-309. MR 881365 (90a:65198)
  • [18] A. Harten, B. Engquist, S. Osher, and S. Chakravarthy, Uniformly high-order accurate nonoscillatory schemes, III, J. Comput. Phys. 71 (1987), 231-303. MR 897244 (90a:65199)
  • [19] T. Hughes and A. Brook, Streamline Upwind--Petrov--Galerkin formulations for convection dominated flows with particular emphasis on the incompressible Navier--Stokes equations, Comput. Methods Appl. Mech. Engrg. 32 (1982), 199-259. MR 679322 (83k:76005)
  • [20] T. Hughes and M. Mallet, A high-precision finite element method for shock-tube calculations, Finite Elements in Fluids, vol. 6 (R. H. Gallagher, G. F. Carey, J. T. Oden, and O. C. Zienkiewicz, eds.), 1985, pp. 339-353.
  • [21] T. Hughes, L. P. Franca, M. Mallet and A. Misukami, A new finite element formulation for computational fluid dynamics, I, Comput. Methods Appl. Mech. Engrg. 54 (1986), 223-234. MR 831553 (87f:76010a)
  • [22] -, A new finite element formulation for computational fluid dynamics, II, Comput. Methods Appl. Mech. Engrg. 54 (1986), 341-355. MR 836189 (87f:76010b)
  • [23] -, A new finite element formulation for computational fluid dynamics, III, Comput. Methods Appl. Mech. Engrg. 58 (1986), 305-328. MR 865671 (89j:76015a)
  • [24] -, A new finite element formulation for computational fluid dynamics, IV, Comput. Methods Appl. Mech. Engrg. 58 (1986), 329-336. MR 865672 (89j:76015c)
  • [25] C. Johnson and J. Saranen, Streamline diffusion methods for problems in fluid mechanics, Math. Comp. 47 (1986), 1-18. MR 842120 (88b:65133)
  • [26] C. Johnson and A. Szepessy, On the convergence of a finite element method for a nonlinear hyperbolic conservation law, Math. Comp. 49 (1987), 427-444. MR 906180 (88h:65164)
  • [27] C. Johnson, A. Szepessy and P. Hansbo, On the convergence of shock-capturing streamline diffusion finite element methods for hyperbolic conservation laws, Math. Comp. 54 (1990), 107-129. MR 995210 (90j:65118)
  • [28] W. B. Lindquist, The scalar Riemann problem in two spatial dimensions: piecewise smoothness of solutions and its breakdown, SIAM J. Math. Anal. 17 (1986), 1178-1197. MR 853523 (87j:35064)
  • [29] -, Construction of solutions for two-dimensional Riemann problems, Comput. Math. Appl. 12A (1986), 615-630. MR 841991 (87j:35065)
  • [30] B. J. Lucier, A moving mesh numerical method for hyperbolic conservation laws, Math. Comp. 46 (1986), 59-69. MR 815831 (87m:65141)
  • [31] -, Regularity through approximation for scalar conservation laws, IMA Preprint # 336 (1987).
  • [32] S. Osher, Convergence of generalized MUSCL schemes, SIAM J. Numer. Anal. 22 (1984), 947-961. MR 799122 (87b:65147)
  • [33] S. Osher and S. Chakravarthy, High resolution schemes and the entropy condition, SIAM J. Numer. Anal. 21 (1984), 955-984. MR 760626 (86a:65086)
  • [34] R. Sanders, A third-order accurate variation nonexpansive difference scheme for single nonlinear conservation laws, Math. Comp. 51 (1988), 535-558. MR 935073 (89c:65104)
  • [35] C.-W. Shu, TVB uniformly high-order schemes for conservation laws, Math. of Comp. 49 (1987), 105-121. MR 890256 (89b:65208)
  • [36] -, TVB boundary treatment for numerical solutions of conservation laws, Math. Comp. 49 (1987), 123-134. MR 890257 (88h:65179)
  • [37] -, TVD time discretizations, SIAM J. Sci. Statist. Comput. 9 (1988), 1073-1084. MR 963855 (90a:65196)
  • [38] C.-W. Shu and S. Osher, Efficient implementation of essentially non-oscillatory shock-capturing schemes, J. Comput. Phys. 77 (1988), 439-471. MR 954915 (89g:65113)
  • [39] -, Efficient implementation of essentially non-oscillatory shock-capturing schemes, II, J. Comput. Phys. 83 (1989), 32-78. MR 1010162 (90i:65167)
  • [40] P. Sweby, High resolution schemes using flux limiters for hyperbolic conservation laws, SIAM J. Numer. Anal. 21 (1984), 995-1011. MR 760628 (85m:65085)
  • [41] C. Tong and Z. Yu-Xi, Two dimensional Riemann problems for a single conservation law, Institute of Mathematics, Academia Sinica, Preprint # 20 (1985). MR 930070 (89h:35204)
  • [42] C. Tong and C. Guiquiang, Some fundamental concepts about systems of two spatial dimensional conservation laws, Acta Math. Sci. 6 (1986), 463-474. MR 924036 (89a:35136)
  • [43] D. Wagner, The Riemann problem in two space dimensions for a single conservation law, SIAM J. Math. Anal. 14 (1983), 534-559. MR 697528 (84f:35092)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60, 35L65, 65N30

Retrieve articles in all journals with MSC: 65M60, 35L65, 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1990-1010597-0
Keywords: Discontinuous finite elements, local projection, multidimensional conservation laws
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society